Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
Question: Aura, migraines, and problems talking??
|ejm26090 - Tue Nov 04, 2008 5:53 pm||
I am a 25 year old female. I have had a history of migraines for the last 10 years. I usually experience aura, followed by a headache, usually on the left side of my head and behind my eye. I have been seen by a neurologist and have been taking Imitrex (100 mg prn) for the last 3 years. Also, an MRI was conducted and the results were normal. The frequency and severity of my migraines increases dramatically about 1 week before I start my period.
Here is where the stange part comes in. I am a teacher. Last week, during class, I started experiencing aura. I took an Imitrex to hopefully stop the pain before it started. About 20 minutes later, the aura stopped. Instead of getting a headached like I normally do, I had problems talking. I was fully aware and knew exactly what I was trying to say but the words that came out of my mouth made absolutely no sense! Also, my tongue and teeth had a numbing sensation. Just to be clear, my speech was NOT slurred. That problem lasted about 20 minutes and then I seemed to be fine. I talked to both a pharmacist and a friend about this, they both assurred me it was a symptom of a severe migraine.
It happened again today! Same thing...aura, followed by a problem talking. Again, I knew exactly what I was thinking and trying to say but the words coming out of my mouth just didn't make sense. This time, I did not have my Imitrex, so I did not take it. I did not get a headache. I assumed there was no headache the first time because of the medication. This time it makes me wonder if I am having a more serious problem that has nothing to do with migraines??
Everyone who has witnessed or heard about what is going on with me has mentioned a stroke.
What are your thoughts on this whole thing. Thank you for your time!
|John Kenyon, CNA - Wed Dec 10, 2008 11:38 pm||
Hi there -
While there are occasionally reports of severe migraines turning into focal seizures with results similar to what you describe, there is also a great similarity to transient ischemic attack (TIA or "mini-stroke"). While the likelihood is that this is a migraine variant, due to your history, the fact that one episode lasted 20 minutes (a long time for a transient neurlogical event like a seizure, but short for migraine) and because of the distinct aphasia (ability to think clearly but unable to speak the words) and the simple fact that it's an extreme variant for migraine, it should be looked into by a neurologist to rule out the possibility of TIA, ateriovenous malformation (AVM) or other physiological abnormality. Again, your history argues for wild variation on the migraine theme (and I have seen patients have this particular thing happen), but there are other possibilities and when there is a change in the pattern that represents a worse or very different direction, it really does need to be evaluated. The odds favor a benign finding, but it's just not worth hoping everything's OK when there's been such a big change in the pattern.
I hope this addresses your concerns and that you'll be seen for this and that you'll keep us updated as well. Best of luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.